Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

May 25, 2021Wabasha County, Minnesota

NWS La Crosse, WI issued this special weather statement at May 25, 2021, 6:37 AM CDT for Wabasha County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 6:37 AM CDT (11:37 UTC)
Expired
May 25, 2021, 7:15 AM CDT
In force
38 min
Issued by
NWS La Crosse, WI

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WWUS83 KARX 251137
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
637 AM CDT Tue May 25 2021

MNZ079-086-087-WIZ032-251215-
Wabasha-Olmsted-Dodge-Buffalo-
637 AM CDT Tue May 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN OLMSTED...
WABASHA...SOUTHERN DODGE AND NORTHWESTERN BUFFALO COUNTIES...

At 636 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Cannon Falls to near West
Concord to near Ellendale. Movement was east northeast at 30 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Rochester, Wabasha, Alma, Kasson, Byron, Plainview, Oronoco, Elgin,
Buffalo City, Mazeppa, Kellogg, Douglas, West Newton, West Albany,
Nelson, Maxville, Bremen, Zumbro Falls, Millville and Hammond.

LAT...LON 4390 9304 4412 9262 4420 9260 4420 9255
      4437 9255 4437 9243 4445 9243 4445 9224
      4441 9208 4459 9203 4460 9200 4460 9189
      4419 9188 4419 9208 4414 9208
TIME...MOT...LOC 1136Z 264DEG 25KT 4447 9277 4411 9287 4392 9324 

$$

DAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 25, 6:30 AM CDT, 7 minutes earlier.

Area forecast discussion, May 25, 6:30 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 AM CDT Tue May 25 2021

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Tue May 25 2021

The combination of 850-700 mb warm air advection and moderate 850
mb moisture transport will result in scattered showers and
thunderstorms this morning. The highest probabilities will be
north of Interstate 90.

From this afternoon into this evening, a cold front will move
east through the forecast area. This front will be moving into an
airmass with 0-1 km ML CAPES of 1500 to 2000 J/kg. Soundings show
that a 850- 700 mb cap will gradually erode as the air mass is
lifted ahead of this front between 25.20z and 25.22z. This is in
good agreement with many of the Convective Allowing Models (CAMs)
developing a scattered line of showers and storms along the cold
front during this time period. Both the HRRR and NAM are the most
robust with their convection. This line quickly become a solid
line by 25.23z then exits the area around 26.03z. Like the past
couple of days, the best 0-6 km shear will be found across
northern Minnesota and northern Wisconsin in associated with a
shortwave trough moving through northern Minnesota and Ontario.
The RAP has 0-6 km shear of 35 to 45 knots north of Interstate 94
ahead of this front and 30 to 40 knots elsewhere. Much of this
shear is located in the 0-3 km layer. In addition, there is dry
air in the mid levels, so thinking that there be a wind/hail
threat. The HREF has the greatest probabilities of 50 knot winds
north of the area. The soundings CAPE profile looks to be skinny,
so hail size will likely range from a half-inch to 1-inch in
diameter. SPC has a slight risk north of Interstate 94 and
marginal elsewhere and this looks reasonable.

There should be enough sunshine late this morning and afternoon
for high temperatures to range from the upper 70s to mid-80s. As
drier and cooler air advects into the region tonight, temperatures
will fall into the 50s.

.LONG TERM...(Wednesday through Monday)
Issued at 332 AM CDT Tue May 25 2021

Wednesday still looks to be a dry day across the area as ridging
aloft and at the surface will be over the region. This will
quickly break down as the next system advances into the area.
Water vapor satellite this morning already shows this system just
off the Pacific Northwest Coast and this is expected to move
across the Northern Rockies Wednesday while drawing up a short
wave trough from the southwest. This lead short wave trough is
expected to move across the area Thursday followed by the main
system Thursday night and Friday. The lead short wave trough
Thursday looks to produce a round of weak to moderate pv advection
in the 500-300 mb layer as does the main system when it comes
through. A weak surface low is expected to form Thursday over Iowa
and then track to the east/southeast. A good area of
frontogenesis may occur in the deformation area of the surface low
along with 4 to 10 ubar/s of isentropic up glide on the 300K
surface. The moisture transport on the 300K surface also looks to
be focused into the enhanced lift area and these should all
combine to produce some widespread showers for a good share of the
area. Not expecting much, if any, thunder to occur with the
instability remaining to the south of the surface low. With the
strong forcing, some good rainfall amounts to around an inch look
to be possible.

Behind this system, upper level ridging looks to briefly build
back over the region Friday night into Saturday. After that, while
the models agree in principle that this ridge will get quickly
flattened by a system moving across Canada, they have differences
on how much short wave energy will undercut the system to the
north and come across the region. Both the 25.00Z ECMWF and GFS
suggest a short wave trough may come across the area Saturday
afternoon and evening, but after that, the GFS has considerably
more waves in the flow than the ECMWF does. This shows up as a
potentially dry day Sunday (ECMWF) or more rain possible (GFS)
with both models suggesting another short wave trough crossing the
region for the chance for more rain on Memorial Day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 630 AM CDT Tue May 25 2021

Ceilings will be MVFR through 25.16z and then they will become
VFR. Vicinity showers will be seen at both TAF sites through mid
morning and then it will become dry until late afternoon.
Scattered thunderstorms may impact KRST between 25.21z and 25.23z,
and KLSE between 25.23z and 26.01z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...04
AVIATION...Boyne
Hazardous weather outlook, May 25, 5:32 AM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
532 AM CDT Tue May 25 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
532 AM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will be possible today and this evening. Some of the
storms could become strong to severe late this afternoon into this
evening. Large hail and damaging winds will be the main threats
for areas generally along and north of Interstate 94 between 4 and
10 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms could occur Wednesday night through Thursday
night. Organized severe weather is not expected with this
activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into the
early evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/Boyne

In the hours before

Special weather statement, May 25, 6:37 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
637 AM CDT Tue May 25 2021

MNZ079-086-087-WIZ032-251215-
Wabasha-Olmsted-Dodge-Buffalo-
637 AM CDT Tue May 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN OLMSTED...
WABASHA...SOUTHERN DODGE AND NORTHWESTERN BUFFALO COUNTIES...

At 636 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Cannon Falls to near West
Concord to near Ellendale. Movement was east northeast at 30 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Rochester, Wabasha, Alma, Kasson, Byron, Plainview, Oronoco, Elgin,
Buffalo City, Mazeppa, Kellogg, Douglas, West Newton, West Albany,
Nelson, Maxville, Bremen, Zumbro Falls, Millville and Hammond.

LAT...LON 4390 9304 4412 9262 4420 9260 4420 9255
      4437 9255 4437 9243 4445 9243 4445 9224
      4441 9208 4459 9203 4460 9200 4460 9189
      4419 9188 4419 9208 4414 9208
TIME...MOT...LOC 1136Z 264DEG 25KT 4447 9277 4411 9287 4392 9324

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:45 PM CDTSevere Thunderstorm WarningARXBuffalo60 min
May 25, 4:06 PM CDTSevere Thunderstorm WarningARXTaylor54 min
May 25, 4:47 PM CDTSpecial Weather StatementARXTrempealeau28 min
May 25, 4:50 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau40 min
May 25, 5:01 PM CDTSevere Thunderstorm WarningARXTaylor44 min
May 25, 5:11 PM CDTSevere Thunderstorm WarningARXClark, Jackson64 min
May 25, 3:05 PM CDTSpecial Weather StatementARXWabasha25 min
May 25, 3:21 PM CDTSevere Thunderstorm WarningARXWabasha54 min
May 25, 3:35 PM CDTSpecial Weather StatementARXOlmsted25 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.